Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 12, NWS Austin/San Antonio, TX

March 4, 2004Kinney County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 4, 2004, 11:28 AM CST for Kinney County, Val Verde County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2004, 11:28 AM CST (17:28 UTC)
Expired
Mar 4, 2004, 12:30 PM CST
In force
62 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Kinney County, TX, Val Verde County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 4, 9:45 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 5.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1872 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
3.4
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

739 
WUUS54 KEWX 041728
SVRSAT
TXC271-465-041830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1128 AM CST THU MAR 4 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES IN TEXAS...
  VAL VERDE
  KINNEY

* UNTIL 1230 PM CST

* AT 1128 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF LAUGHLIN AFB...OR ABOUT 11
  MILES SOUTHEAST OF DEL RIO...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTHWEST OF BRACKETTVILLE AT 1155 AM

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A
PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM IF A TORNADO IS SPOTTED.


LAT...LON 2943 10063 2961 10024 2962 10012 2941 10012
          2928 10044 2918 10075 2933 10082

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 10:04 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 4, 10:04 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1004 AM CST THU MAR 4 2004

.DISCUSSION...
SQUALL LINE MOVING ACROSS VAL VERDE COUNTY WITH SEVERE THUNDERSTORM
WARNING ISSUED.  EXPECT SQUALL LINE TO MOVE ACROSS THE REMAINDER OF
THE EWX CWA TODAY.  BANDS OF SHOWERS AND ISOLATED THUNDERSTORMS
CONTINUED ALONG AND EAST OF I-35 SHOULD SLOWLY TRANSLATE EAST AS
WELL.  ONGOING FORECASTS GENERALLY ON TRACK AND ONLY UPDATES NEEDED
TODAY WILL REFLECT ANY WATCHES AND ENDING OF RAINFALL FROM THE WEST.
OTHER PARAMETERS SEEM GOOD ON TRENDS WITH ONLY MINOR, IF ANY,
ADJUSTMENTS ANTICIPATED.

.PREVIOUS DISCUSSION...
EARLY MARCH LOW ALOFT OVER SW U.S. AND NORTHERN MEXICO FORECAST
TO MOVE NORTHEAST TO WESTERN GREAT PLAINS STATES LATER TODAY AND
TO MID TO UPPER MS VALLEY AROUND SUNRISE FRIDAY.  AHEAD OF THIS
WEATHER SYSTEM...WARM AIR ADVECTION IS STRONG OVER S CNTRL TX
TODAY...FAVORING VERY GOOD CHANCE OF RAIN THROUGH EARLY AFTN. BY
AFTN THE CHC OF RAIN BEGINS TO DECREASE MARKEDLY FROM THE WEST.
RAIN FOR TODAY EXPECTED TO COME WITH SHOWERS AND THUNDERSTORMS...
SOME POSSIBLY SEVERE WITH LOCALLY HEAVY RAIN.  WILL SHOW FLASH FLOOD
WATCH FOR EAST HALF OF AREA THRU 4 PM.  ADDITIONAL RAINS TODAY COME
AFTER RAINS SINCE JANUARY...AND LIMITED EVAPORATION IN THE PAST
WEEK.

FOR TONIGHT...2ND TROF COMING IN WAKE OF STORM SYSTEM TODAY...
MAY BRING A FEW SPRINKLES OR ISOLATED SHOWERS TO EAST HALF OF
SOUTH CENTRAL TEXAS.  FORECAST TRENDS FROM 06Z CYCLE AND PAST
WEATHER EVENT TRENDS...SHOW A FEW SPRINKLES OR ISOLATED SHOWERS
COULD COME WITH QUICK MOVING 2ND TROF...THEREFORE INCLUDED LOW
POPS FOR TONIGHT EAST HALF OF AREA.

FOR FRIDAY...FORECASTS SHOW RAPIDLY MOVING TROF MOVE OVER AND
NORTH TO EAST OF AREA WITH ENVIRONMENT DRY FOR EARLY MARCH IN WAKE
OF STORM SYSTEM TODAY.  WILL SHOW PTCLDY SKIES FOR FRIDAY.
FORECASTS SHOW DRIER CONDITIONS FOR SATURDAY IN WAKE OF PACIFIC COOL
FRONT.

WEATHER PATTERN FOR SATURDAY BEGINS TREND WITH 500 MB TROF TO THE
EAST OF AREA AND WEAK RIDGE OF HIGH PRESSURE ALOFT TO THE WEST OF S
CNTRL TX...SETTING UP DRY WEATHER TREND THAT LASTS INTO THE EARLY AND
MID PART OF NEXT WEEK.  ADDITIONAL PACIFIC FRONT WITH THIS
PATTERN IS FORECAST TO MOVE OVER THE AREA MONDAY NIGHT.  AFTER
MILD TO WARM AFTERNOON HIGHS SATURDAY TO MONDAY...THIS
WILL ALLOW AFTN HIGHS TO BE A LITTLE COOLER TUESDAY...FOLLOWED BY
COOL OVERNIGHT LOWS TUESDAY NIGHT OF NEXT WEEK.

AS MORE ZONAL FLOW EVOLVES IN THE MID TO LATE PART OF NEXT
WEEK...WARMER AFTERNOONS EXPECTED...AND EARLY MORNING LOWS
EXPECTED TO GRADUALLY INCREASE AS HUMIDITY RISES AGAIN.
ALTHOUGH HUMIDITY RISES SOME IN THE MID PART OF
NEXT WEEK...WEATHER PATTERNS SIGNAL MOSTLY STABLE ENVIRONMENT...
THEREFORE CHANCE OF RAIN IN THE EARLY TO MID PART OF NEXT WEEK LOOKS
QUITE LIMITING.

NEXT WINDOW FOR RAIN BEGINS TO SHOW UP FROM LATE NEXT WEEK TO THE
MID PART OF THE FOLLOWING WEEK...MAR 12 TO MAR 17 TIME WINDOW...
AS NEXT LARGER SCALE LOW IN SOUTHERN STREAM WESTERLIES EVOLVES
AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY                73  50  74  45 /  100   20   0   0
AUSTIN BERGSTROM INTL AIRPORT    73  47  74  40 /  100   20   0   0
DEL RIO INTL AIRPORT             79  49  79  44 /   70    0   0   0
SAN ANTONIO INTL AIRPORT         75  49  76  45 /  100   20   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH EAST HALF OF S
CNTRL TX THRU 4 PM.  TORNADO WATCH THRU 10 AM CST FOR VAL VERDE AND
EDWARDS COUNTIES.

&&

04/06/03/DC/PM
Hazardous weather outlook, Mar 4, 5:34 AM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 AM CST THU MAR 4 2004

TXZ171>173-183>194-202>209-217>225-228-051200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE
NORTHEAST QUARTER OF SOUTH CENTRAL TEXAS...INCLUDING THE AUSTIN METRO
AREA.  THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF THE AREA. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INCREASE IN COVERAGE THIS
MORNING...THEN EXIT SOUTH CENTRAL TEXAS TO THE NORTHEAST BETWEEN 3 PM
AND 6 PM LATER TODAY. FLASH FLOODING IS A THREAT TODAY AS WELL. FOR
FURTHER DETAILS PLEASE REFER TO THE FLOOD WATCH PRODUCT ISSUED BY
THIS OFFICE AT 400 AM.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 9:50 AM CSTSevere Thunderstorm WarningEWXVal Verde55 min
Mar 4, 1:50 PM CSTSevere Thunderstorm WarningEWXMedina25 min
Mar 4, 2:21 PM CSTSevere Thunderstorm WarningEWXBexar39 min
Mar 4, 2:40 PM CSTTornado WarningEWXBexar35 min
Mar 4, 3:20 PM CSTSevere Thunderstorm WarningEWXBexar, Guadalupe55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.